Georgia, 2006

Tornadoes and Flooding in Georgia, November 15 to 16, 2006

November 15 to 16, 2006 · NWS FFC · 19 events in 17 counties and zones

A very deep closed upper low moved through the mid and deep south resulting in a significant severe weather outbreak across the deep south and southeast. Georgia was on the eastern edge of this outbreak because much of north and central Georgia remained in a wedge of cooler air.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$575,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very deep closed upper low moved through the mid and deep south resulting in a significant severe weather outbreak across the deep south and southeast. Georgia was on the eastern edge of this outbreak because much of north and central Georgia remained in a wedge of cooler air. However, a nose of warm, moist air from central and southern Alabama worked its way into the Columbus area of west central Georgia. Dewpoints in the Columbus area rose into the lower 60s helping to fuel the environment in that region for strong storms. A strong squall line of thunderstorms from central and southern Alabama worked its way into west central Georgia shortly after noon, spawning a tornado in the Fort Benning area. The line of thunderstorms weakened considerably as it moved further east into the cooler, more stable air. Thus, little severe weather was reported further east.|In addition to the severe weather, rainfall of two to four inches across much of north and west Georgia resulted in several street flooding incidents, especially in the Columbus area. Strong winds, particularly at the higher elevations in the north Georgia counties, resulted in a number of trees being blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 15, 5:15 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Nov 15, 5:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EST WED NOV 15 2006

.SHORT TERM...(TODAY THROUGH FRIDAY)

VERY COMPLICATED FORECAST FOR TODAY...BUT MODELS ALL COMING INTO
LINE REGARDING EVENT FOR THIS AFTERNOON AND TONIGHT. ALREADY
SEEING RAINFALL ACROSS THE STATE...A LITTLE IRONIC BECAUSE
YESTERDAY AT THIS TIME I WAS COMMENTING ON GFSS CONVECTIVE
FEEDBACK MOVING INTO SW GEORGIA AND THIS PRECIP DEVELOPED IN
EXACTLY THAT LOCATION. LOOKS TO BE MOSTLY ISENTROPICALLY FORCED AT
LEAST IN THIS AREA...BUT SOME ELEVATED CONVECTION AHEAD OF THE
WARM FRONT IN ALABAMA AS WELL...NOTICING SOME INTERMITTENT
LIGHTNING STRIKES. HOPE THIS DOESNT GIVE THE MODELS TOO MANY
PROBLEMS BUT THE GFS OF COURSE HAS ITS TYPICAL LATENT HEAT ISSUES.
IN GENERAL THOUGH...MODELS IN REMARKABLY GOOD AGREEMENT WITH THE
SURFACE SYSTEM. HOWEVER THE NAM UPPER LEVELS ARE A LITTLE MORE
QUESTIONABLE WITH A BIT OF A SHARPER TROUGH. TO ACCOUNT FOR
SPURIOUS LATENT HEAT ISSUES...GFS BLENDED WITH TONED DOWN UKMET IS
THE CHOICE OF THE NIGHT.

OVER THE PAST FEW RUNS...MODELS HAVE SLOWED DOWN PROGRESSION OF
THE FRONT SOMEWHAT...MEANING MAIN SYSTEM WILL BE ARRIVING AROUND
00Z. THIS MIGHT ALLOW FOR A LITTLE MORE HEATING...IF WE MANAGE TO
GET SOME SUNSHINE. THIS MORNINGS PRECIP HAS BROUGHT DEWPOINTS UP
INTO THE MID 50S ALREADY IN SOME AREAS...AND STRONG SOUTHERLY LOW
LEVEL JET (THIS IS SOUNDING LIKE A BROKEN RECORD...925MB JET OF
55KTS...850MB JET OF 65KTS...250MB JET OF 130KTS...AND SO ON) WILL
SERVE TO RAISE DEWPOINTS INTO THE LOWER AND MID 60S. THAT SAID...
CAPES ARE NOW PROGGED TO BE ANYWHERE FROM 200 TO 800 J/KG ACROSS
THE AREA WITH LIS ACTUALLY DROPPING BELOW 0. WITH AMOUNT OF SHEAR
IN PLACE...SPC HAS UPGRADED PARTS OF THE CWA INTO MODERATE RISK.
MOMENTUM TRANSFER TO THE SURFACE WILL BE QUITE EASY...SO HAVE
INCLUDED SEVERE WORDING AS WELL AS DAMAGING WINDS IN THE WEATHER
GRIDS TO LINE UP WITH THE MODERATE RISK. AN ISOLATED TORNADO
CERTAINLY CANNOT BE RULED OUT...ESPECIALLY IF A STORM MANAGES TO
DEVELOP AHEAD OF THE LINE.

SPEAKING OF DAMAGING WINDS...SUCH STRONG WINDS ALOFT DO NOT
NECESSARILY NEED STORMS TO BE TRANSFERED TO THE SURFACE. THAT
SAID...HAVE ISSUED WIND ADVISORY FOR THE ENTIRE CWA FOR THIS
AFTERNOON AND TONIGHT. TO AVOID COMPLICATING ISSUES...HAVE
CONCENTRATED ONLY ON THE SHORT TERM...ALTHOUGH EXTENDING THE
ADVISORY INTO THURSDAY IS CERTAINLY NOT OUT OF THE QUESTION. FOR
THE HIGHER ELEVATIONS CLOSER TO THE STRONGER WINDS ALOFT...HAVE
GONE AHEAD WITH A HIGH WIND WARNING. THIS MAY BE EXACERBATED BY
MOIST SOILS ONCE RAIN BEGINS...MAKING IT EASIER TO BRING TREES
DOWN. AS FAR AS RAINFALL GOES...QPFS INDICATE 24-HOUR POTENTIAL OF
>4 IN PARTS OF NORTH GEORGIA. 00Z 6-HOUR FLASH FLOOD GUIDANCE
RANGES FROM 2-4 IN NORTH GEORGIA. WITH ADDED CONCERN OF UPSLOPE
FLOW AND ISENTROPIC LIFT...HAVE ISSUED FLASH FLOOD WATCH FOR
NORTHERN THREE OR FOUR TIERS OF COUNTIES. DEPENDING ON HOW THE
EVENT UNFOLDS...THIS MAY HAVE TO BE EXPANDED SOUTHWARD.

FRONT MOVES OUT THURSDAY MORNING...BUT WRAPAROUND CLOUDS AND
PRECIP LINGER UNDER NORTHWEST FLOW. THURSDAY HIGHS COULD BE 5-15
DEGREES COOLER THAN TODAY...DEPENDING ON LOCATION...AND THE SAME
FOR THURSDAY NIGHT LOWS. DEPENDING ON HOW MUCH MOISTURE HANGS
AROUND THURSDAY NIGHT AND HOW STRONG THE NORTHWEST FLOW IS...THERE
IS THE OFF CHANCE THAT SOME OF THE EXTREME HIGHEST ELEVATIONS
MIGHT SEE A FLURRY OR TWO...BUT NO NEED TO MENTION THAT IN THE
GRIDS AS IT WILL BE MORE OF A CONCERN FOR THE VIRGINIA/NORTHERN
NORTH CAROLINA MOUNTAINS.

LARGE TROUGH DOMINATING THE EASTERN U.S. BY FRIDAY...HIGH PRESSURE
AT THE SURFACE SETTING US UP FOR A COOLER BUT GENERALLY PLEASANT
END TO THE WEEK.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)

AFTER ALL THE FUSS OF THE SHORT TERM...EXTENDED IS RELATIVELY
TAME. WIGGLE IN THE FLOW MOVES THROUGH SUNDAY INTO MONDAY...BIT OF
A DISAGREEMENT IN THE MODELS AS TO HOW STRONG THIS TROUGH
EVENTUALLY BECOMES AS IT ROTATES AROUND THE LARGER TROUGH. ECMWF
ACTUALLY CUTS OFF AN UPPER LOW OVER THE SOUTHEAST...DGEX CUTS IT
OFF OVER THE MID ATLANTIC STATES...GFS JUST HAS A TROUGH. TOO FAR
OUT TO MAKE ANY MAJOR DECISIONS WITH SUCH UNCERTAINTY...SO STILL
HAVE NOT INCLUDED ANY PRECIP WITH THIS FEATURE BUT HAVE INCREASED
CLOUDS AT LEAST IN NORTH GEORGIA. RIDGE BEGINS TO BUILD IN BY THE
END OF THE EXTENDED AND WE MIGHT SEE ANOTHER INCREASE IN
TEMPERATURES BY THEN WITH SURFACE HIGH PRESSURE IN PLACE. DRY
OVERALL.

&&

.AVIATION...
IFR TO MVFR CIGS BECOMING THE RULE ACROSS THE CWA EARLY THIS MORNING
AS FIRST WAVE OF PRECIP SKIRTS ACROSS THE AREA. VSBYS GENERALLY 3 TO
5 MILES IN LT RAIN/FOG. LOOK FOR CONDITIONS TO BOUNCE BETWEEN IFR TO
MVFR THROUGHOUT THE DAY AS WAVES OF PRECIP TRANSVERSE ACROSS THE
AREA. SUSTAINED SOUTHEAST WINDS 13 TO 18 KTS WITH GUSTS UP TO 30 KTS
POSSIBLE...ESPECIALLY DURING THE AFTERNOON. TSTORMS POSSIBLE AT ALL
TAF SITES THIS AFTERNOON/EVENING WITH STRONG GUSTY WINDS THE MAIN
THREAT.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          59  49  50  37 / 100 100  20   5
ATLANTA         60  43  48  36 / 100 100  20   5
BLAIRSVILLE     55  45  45  34 / 100 100  30  10
CARTERSVILLE    60  44  46  36 / 100  80  20   5
COLUMBUS        69  49  54  38 / 100  90  10   5
GAINESVILLE     55  45  45  36 / 100 100  20   5
MACON           68  50  55  35 /  80 100  10   5
ROME            61  46  46  35 / 100  70  30   5
PEACHTREE CITY  63  46  49  34 / 100  90  20   5
VIDALIA         76  55  58  40 /  30 100  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 4 AM EST THURSDAY FOR
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...CARROLL...CATOOSA...
CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DADE...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FAYETTE...
FLOYD...FORSYTH...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...HANCOCK...
HARALSON...HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...JEFFERSON...
JOHNSON...JONES...LAMAR...LAURENS...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...
OCONEE...OGLETHORPE...PAULDING...PEACH...PIKE...POLK...PULASKI...PUTNAM...
ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...
WALKER...WALTON...WARREN...WASHINGTON...WEBSTER...WHEELER...WHITFIELD...WILCOX...
WILKES...WILKINSON.

HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 4 AM EST THURSDAY
FOR DAWSON...FANNIN...GILMER...LUMPKIN...PICKENS...TOWNS...UNION...WHITE.

FLASH FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH THURSDAY
MORNING FOR BANKS...BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...DADE...DAWSON...
FANNIN...FLOYD...FORSYTH...GILMER...GORDON...HALL...LUMPKIN...MURRAY...PICKENS...
TOWNS...UNION...WALKER...WHITE...WHITFIELD.

&&

TDP
Hazardous weather outlook, Nov 15, 5:20 AM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 AM EST WED NOV 15 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
520 AM EST WED NOV 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
A FEW SEVERE THUNDERSTORMS ARE EXPECTED ACROSS WEST CENTRAL GEORGIA
THIS AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS THE REST OF CENTRAL AND NORTH GEORGIA THIS AFTERNOON
AND EVENING.

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM DEVELOPING OVER THE OKLAHOMA-TEXAS
REGION WILL MOVE EASTWARD TODAY...PUSHING A WARM FRONT INTO CENTRAL
GEORGIA THIS AFTERNOON...THEN PULLING A COLD FRONT ACROSS NORTH AND
CENTRAL GEORGIA TONIGHT.

.PRIMARY HAZARDS...
THUNDERSTORMS ARE EXPECTED TO BE ON THE INCREASE ACROSS NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AS THE LOW PRESSURE SYSTEM MOVES
CLOSER TO GEORGIA. A FEW OF THESE THUNDERSTORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREAT. GIVEN STRONG
LOW LEVEL SHEAR...ISOLATED TORNADOES CAN NOT BE COMPLETELY RULED
OUT. HEAVY RAINFALL OF 2 TO 4 INCHES IS ALSO POSSIBLE WHICH COULD
CAUSE FLOODING OF STREETS AND SMALL CREEKS AND STREAMS.

.DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD ACROSS NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AS A COMPLEX LOW PRESSURE SYSTEM
INTENSIFYING OVER THE LOWER MISSISSIPPI VALLEY MOVES NORTHEAST.
THE AIRMASS ACROSS NORTH AND CENTRAL GEORGIA IS EXPECTED TO BECOME
INCREASINGLY UNSTABLE THIS AFTERNOON...WITH CAPES IN THE 400 TO 800
RANGE...LIFTED INDICES FROM ZERO TO MINUS 2 AND HELICITIES AROUND
500. WHILE ISOLATED SEVERE STORMS WILL BE POSSIBLE JUST ABOUT
ANYWHERE ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING
...THE GREATEST THREAT WILL BE GENERALLY ALONG AND WEST OF A LINE
FROM FRANKLIN TO MACON TO CORDELE...BETWEEN 4 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING.

.OTHER HAZARDS...
STRONG SOUTHERLY WINDS AHEAD OF THE APPROACHING STORM SYSTEM HAS
PROMPTED A HIGH WIND WARNING FOR THE NORTHEAST GEORGIA MOUNTAINS AND
A WIND ADVISORY FOR THE REST OF NORTH AND CENTRAL GEORGIA THIS
AFTERNOON AND TONIGHT.

The radar

The Northeast Alabama radar (KHTX), 109 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

9 strong wind, 4 flood, 3 lightning, 2 tornado, 1 hail. Local standard time, as filed.

Strong Wind, Floyd

When
November 15, 8:00 AM EST to November 16, 2:00 AM EST
Where
Floyd forecast zone
Measured
32 kt (37 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

The Rome News Tribune reported that at least 2600 residents in the Rome area were left without power when strong winds and heavy rain combined to blown down several trees on power lines. The power outages continued into Thursday morning.

Strong Wind, Gilmer

When
November 15, 9:00 AM EST to November 16, 2:00 AM EST
Where
Gilmer forecast zone
Measured
33 kt (38 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

The Gilmer County 911 Center reported that about 15 trees were blown down across the county. The events started during the mid-morning hours of the 15th and continued into the early morning hours of the 16th.

Flood, Harris

When
November 15, 1:00 PM EST to 4:00 PM EST
Where
Harris County, Whitesville to Mountain Hill
Cause
Heavy Rain
Reported by
County Official
Coordinates
32.820, -85.030

The Harris County 911 Center reported street flooding on Georgia Highway 219 in the western part of the county. At one location, the water was up to one foot deep on the road. The road was not closed. WFR-88D rainfall estimates were in the three to four inch range across the northwest half of the county.

Strong Wind, Pickens

When
November 15, 1:00 PM EST to November 16, 2:00 AM EST
Where
Pickens forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

The Pickens County Deputy EMA Director reported that about seven trees were blown down around the county. The events started during the early afternoon and continued into the early morning hours of the 16th.

Strong Wind, Cherokee

When
November 15, 1:00 PM EST to November 16, 2:00 AM EST
Where
Cherokee forecast zone
Measured
32 kt (37 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

The Cherokee County Emergency Management Director reported that several trees were blown down in scattered areas about the county throughout the day and evening hours.

Strong Wind, Douglas

When
November 15, 1:00 PM EST to November 16, 2:00 AM EST
Where
Douglas forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
33.702, -84.768 (the zone’s center; the record gives no point)

The Douglas County Sentinel reported that a number of trees were blown down on power lines at several locations around the county. Around 200 people were left without power until early Thursday morning.

Flood, Muscogee

When
November 15, 1:30 PM EST to 4:30 PM EST
Where
Muscogee County, Columbus
Cause
Heavy Rain
Reported by
County Official
Coordinates
32.480, -84.970

The Muscogee County 911 Center reported street flooding in the city. Fort Benning Road and Tenth Avenue were both flooded. WSR-88D rainfall estimates were in the 2.5 to 3.0 inch range across much of the city and county.

Lightning, Monroe

When
November 15, 2:46 PM EST
Where
Monroe County, Forsyth
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.030, -83.950

The Monroe County Emergency Management Director reported that lightning had struck a home on Reedy Creek Road. The resultant fire caused minor damage to the roof of the garage and some of the siding on the home. Some electrical damage was also observed.

Tornado, Chattahoochee

When
November 15, 3:00 PM EST to 3:03 PM EST
Where
Chattahoochee County, 1 mi NNE of Ft Benning to 1.5 mi N of Ft Benning
Rating
F1
Path length
1.4 mi
Path width
150 yd
Continued into
Muscogee, Ga (FFC)
Injuries
9 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
32.340, -84.990

A survey conducted by the National Weather Service Forecast Office in Peachtree City, GA concluded that an F1 tornado had touched down at the intersection of Sightseeing Road and Lavoy Road in the northern portion of Fort Benning and traveled north-northeast toward the Upatoi Creek and the Muscogee county line. The tornado crossed just across the border into Muscogee county before lifting. Moderate damage was observed within the Main Post area of Fort Benning along a 150-yard wide, 1.5-mile long path. The majority of the damage occurred along Wold Avenue, where about 10 World War II warehouses were heavily damage, and 18-wheel truck was flipped over, and two vehicles were damaged from debris. Several trees and power lines were also down in the area. Six homes were also damaged in the McDonald Manor Housing Area from large downed trees and limbs. Nine minor injuries were reported in this area as a result of flying or falling debris.

Tornado, Muscogee

When
November 15, 3:03 PM EST to 3:04 PM EST
Where
Muscogee County, 7 mi SSW of Columbus to 6.9 mi SSW of Columbus
Rating
F0
Path length
0.1 mi
Path width
150 yd
Continued into
Chattahoochee, Ga (FFC)
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
32.386, -85.016

A survey conducted by the National Weather Service in Peachtree City, GA concluded that the F1 tornado that began in the northern portion of Fort Benning in Chattahoochee County continued just across the border into extreme southern Muscogee County before it ended. This portion of the tornado occurred within a completely rural area of the Fort Benning military reservation. Damage was confined to trees. One large oak tree at least three feet in diameter was uprooted, the top was broken out of hardwood tree, and several large limbs were twisted or broken off other hardwoods in the area.

Flood, Cherokee

When
November 15, 3:30 PM EST to 5:30 PM EST
Where
Cherokee County, 1 mi E of Canton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.230, -84.500

The Cherokee County Emergency Management Director reported that Georgia Highway 20, just east of Canton, had been flooded and closed. Doppler radar rainfall estimates in the area ranged from 2.5 to 3.0 inches between 330 pm and 530 pm EST.

Flood, Forsyth

When
November 15, 4:00 PM EST to 7:00 PM EST
Where
Forsyth County, 1 mi W of Hightower
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.300, -84.200

The Forsyth County Emergency Management Director reported that flooding from the Etowah river required debris cleanup at the Old Federal Road Bridge at Nicholson Road in the far northwest part of the county.

Strong Wind, Fannin

When
November 15, 5:00 PM EST to November 16, 4:00 AM EST
Where
Fannin forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The Fannin County 911 Center and Emergency Management Director reported that at least 20 trees were blown down throughout the county from the late afternoon hours of the 15th into the early morning hours of the 16th.

Lightning, Sumter

When
November 15, 5:45 PM EST
Where
Sumter County, Americus
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.070, -84.230

The Sumter County Emergency Management Director reported that lightning struck a tree adjacent to a home, causing the tree to fall on the house. The tree damaged and put a hole in the roof of the house. Minor street flooding from heavy rain was also reported in the city.

Strong Wind, White

When
November 15, 6:25 PM EST to November 16, 4:00 AM EST
Where
White forecast zone
Measured
31 kt (36 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

The White County 911 Center reported that several trees were blown down across the county. The events began during the evening hours of the 15th and continued into the early morning hours of the 16th.

Lightning, Laurens

When
November 15, 7:00 PM EST to 7:30 PM EST
Where
Laurens County, Dublin
Property damage
$5,000
Reported by
Newspaper
Coordinates
32.530, -82.900

The Courier Herald of Dublin reported that lightning strikes caused some trees to fall on power lines. The incidents were scattered around the county. In addition, a couple of the trees were also set on fire by the lightning strikes.

Strong Wind, Union

When
November 15, 9:15 PM EST to November 16, 6:00 AM EST
Where
Union forecast zone
Measured
34 kt (39 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The Union County 911 Center reported several trees were blown down across the county. One tree also fell on and brought a power line down. The events started during the late evening hours of the 15th and continued into the early morning hours of the 16th.

Hail, Dade

When
November 15, 11:40 PM EST
Where
Dade County, 1 mi S of Trenton to 2 mi S of Trenton
Measured
0.75 in hail
Reported by
County Official
Coordinates
34.860, -85.500

An employee of the Dade County 911 Center observed penny-sized hail for about a one-mile stretch of roadway beginning one mile south of Trenton.

Strong Wind, Lumpkin

When
November 16, 1:50 AM EST to 6:00 AM EST
Where
Lumpkin forecast zone
Measured
31 kt (36 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

The Lumpkin County 911 Center reported that four large trees were blown down within the county. The events occurred during the early morning hours of the 16th.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyThe tornado archive for Georgia, 2006Warnings in Georgia, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5717, 5312, 5069, 5310, 5714, 5715, 5071, 5300, 5057, 5059, 5298, 5313, 5306, 5299, 5309, 5560, 5307, 5301, 5308.